MAUDE Adverse Event Report: STRYKER GMBH DRILL BIT AXSOS 3 TI NON-LOCKING, SHORT, 3.2 X 216MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER GMBH DRILL BIT AXSOS 3 TI NON-LOCKING, SHORT, 3.2 X 216MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 705032
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/20/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
It was reported via medwatch (b)(4) that during open reduction internal fixation (orif) hip, tip of drill was broken during surgery, it was embedded in the bone.The surgeon decided to keep the broken tip in situ.No harm known to patient.It as further clarified in a surgeon note that: ""patient had relatively good bone quality and all screws had excellent bite".At least 6 cortical screws +lag screw, then drilled and placed multiple distal femoral locking screws after lagging in, the remaining screws were placed in locking mode.A total of 19 screws implanted.To not compromise the stability of the construction and revision femoral stem, drill bit was retained in the best interest of the patient.Site closed with stratafix, skin closed with staples, sterile dressing applied.".
 
Additional Manufacturer Narrative
The reported condition could be confirmed as the drill bit is broken as reported.The device inspection revealed the following: the front part of the drill bit is broken off at the cross over from the cutting flutes to the shaft.The fracture face has the typical view of a brittle overload fracture, at the fracture initiation zone are deformations visible, which indicates a metallic contact.In general it the drill bit in a very used condition, the remaining cutting edges are blunt and there are strong stress marks at the shaft visible.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to be user related.The appearance of the fracture zone indicates that a excessive metallic contact, for example with an already inserted screw did lead to a mechanical overload and finally the breakage of the device.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
DRILL BIT AXSOS 3 TI NON-LOCKING, SHORT, 3.2 X 216MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key11966798
Report Number0008031020-2021-00259
Device Sequence Number4544045
Product Code HWE
UDI-Device Identifier07613327083446
UDI-Public07613327083446
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number705032
Device Catalogue Number705032
Device Lot Number14752G
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/02/2021
Initial Date Received by Manufacturer 05/19/2021
Supplement Date Received by Manufacturer08/26/2021
Initial Report FDA Received Date06/09/2021
Supplement Report FDA Received Date09/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age51 YR